On the existence and uniqueness of the eigenvalue decomposition of a parahermitian matrix

Weiss, Stephan and Pestana, Jennifer and Proudler, Ian K. (2018) On the existence and uniqueness of the eigenvalue decomposition of a parahermitian matrix. IEEE Transactions on Signal Processing, 66 (10). pp. 2659-2672. ISSN 1053-587X (https://doi.org/10.1109/TSP.2018.2812747)

[thumbnail of Weiss-etal-IEEE-TOSP-2018-On-the-existence-and-uniqueness-of-the-eigenvalue]
Text. Filename: Weiss_etal_IEEE_TOSP_2018_On_the_existence_and_uniqueness_of_the_eigenvalue.pdf
Final Published Version
License: Creative Commons Attribution 3.0 logo

Download (880kB)| Preview


This paper addresses the extension of the factorisation of a Hermitian matrix by an eigenvalue decomposition (EVD) to the case of a parahermitian matrix that is analytic at least on an annulus containing the unit circle. Such parahermitian matrices contain polynomials or rational functions in the complex variable z, and arise e.g. as cross spectral density matrices in broadband array problems. Specifically, conditions for the existence and uniqueness of eigenvalues and eigenvectors of a parahermitian matrix EVD are given, such that these can be represented by a power or Laurent series that is absolutely convergent, at least on the unit circle, permitting a direct realisation in the time domain. Based on an analysis on the unit circle, we prove that eigenvalues exist as unique and convergent but likely infinite-length Laurent series. The eigenvectors can have an arbitrary phase response, and are shown to exist as convergent Laurent series if eigenvalues are selected as analytic functions on the unit circle, and if the phase response is selected such that the eigenvectors are Hölder continuous with α>½ on the unit circle. In the case of a discontinuous phase response or if spectral majorisation is enforced for intersecting eigenvalues, an absolutely convergent Laurent series solution for the eigenvectors of a parahermitian EVD does not exist. We provide some examples, comment on the approximation of a parahermitian matrix EVD by Laurent polynomial factors, and compare our findings to the solutions provided by polynomial matrix EVD algorithms.